Alert archive / Kentucky / Flash Flood Watches in 2011
Flash Flood Watch 4, NWS Jackson, KY
NWS Jackson, KY issued this flash flood watch at Jul 8, 2011, 4:49 AM EDT for 33 counties in Kentucky. It took effect at Jul 8, 2011, 10:00 AM EDT. It was in force for 77 min.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2011, 4:49 AM EDT (08:49 UTC)
- In effect from
- Jul 8, 2011, 10:00 AM EDT
- Expired
- Jul 8, 2011, 11:17 AM EDT
- In force
- 77 min
- Issued by
- NWS Jackson, KY
- Flood severity
- None
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
465 WGUS63 KJKL 080849 FFAJKL URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE JACKSON KY 449 AM EDT FRI JUL 8 2011 ...HEAVY RAIN EXPECTED ACROSS EASTERN KENTUCKY TODAY... .AN UPPER LEVEL DISTURBANCE MOVING UP THE OHIO VALLEY WILL INTERACT WITH A SLOW MOVING COLD FRONT PUSHING SOUTH ACROSS THE REGION TODAY BRINGING STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINS TO THE AREA. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-082300- /O.NEW.KJKL.FF.A.0004.110708T1400Z-110708T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY... PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE 449 AM EDT FRI JUL 8 2011 ...FLASH FLOOD WATCH IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KENTUCKY... NORTHEAST KENTUCKY...SOUTH CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY...INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL KENTUCKY...BATH...ELLIOTT...ESTILL...FLEMING...MENIFEE... MONTGOMERY...POWELL AND ROWAN. IN NORTHEAST KENTUCKY...JOHNSON AND MARTIN. IN SOUTH CENTRAL KENTUCKY...LAUREL...MCCREARY... PULASKI...ROCKCASTLE...WAYNE AND WHITLEY. IN SOUTHEAST KENTUCKY...BELL...BREATHITT...CLAY...FLOYD...HARLAN... JACKSON...KNOTT...KNOX...LEE...LESLIE...LETCHER...MAGOFFIN... MORGAN...OWSLEY...PERRY...PIKE AND WOLFE. * FROM 10 AM EDT THIS MORNING THROUGH THIS EVENING * SHOWERS AND THUNDERSTORMS TODAY ARE EXPECTED TO BRING AN AVERAGE OF AN INCH AND A HALF TO AROUND 2 INCHES OF RAIN FROM THE LATE MORNING HOURS THROUGH THE EARLY AFTERNOON. LOCALLY HIGHER AMOUNTS IN EXCESS OF TWO INCHES WILL BE POSSIBLE WHERE THE STRONGEST THUNDERSTORMS OCCUR AND WHERE STORMS REPEATEDLY MOVE OVER THE SAME LOCATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ MB
1 follow-up statement
266 WGUS63 KJKL 081517 AAA FFAJKL FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1117 AM EDT FRI JUL 8 2011 ...WIDESPREAD HEAVY RAIN NO LONGER EXPECTED ACROSS EASTERN KENTUCKY... .THE WIDESPREAD HEAVY RAINFALL THAT WAS EXPECTED TO OCCUR TODAY HAS NOT YET MATERIALIZED. WITH ALL INDICATIONS THAT WIDESPREAD HEAVY RAIN ALSO WILL NOT OCCUR THROUGHOUT THE REST OF THE DAY...THE FLASH FLOOD WATCH HAS BEEN CANCELLED. KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081630- /O.CAN.KJKL.FF.A.0004.000000T0000Z-110708T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY... PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE 1117 AM EDT FRI JUL 8 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KENTUCKY... NORTHEAST KENTUCKY...SOUTH CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY HAS BEEN CANCELLED. THE WIDESPREAD HEAVY RAINFALL THAT WAS EXPECTED TO OCCUR TODAY IS NO LONGER ANTICIPATED. THEREFORE...THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$ AR
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Jul 8, 3:35 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 8, 3:35 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 335 AM EDT FRI JUL 8 2011 .SHORT TERM.../TODAY THROUGH SATURDAY/...UPDATED 06Z SFC ANALYSIS SHOWS A BETTER DEFINED FRONTAL BOUNDARY DRAPED ALONG THE OHIO VALLEY THIS MORNING AND THE FOCUS FOR THE SHORT TERM CENTERS AROUND THE SHORT WAVE SPAWNING THE ONGOING MCV ACTIVITY ALONG THIS BOUNDARY OVER WRN KY AND SRN IN. CURRENT STORM MOTION LOOKS TO BE ALMOST DUE EAST AT AROUND 20 KTS AND EXTRAPOLATION BRINGS THIS ACTIVITY INTO THE CWA AROUND 12Z. AM EXPECTING SOME ENHANCEMENT ONCE THE SUN COMES UP AND IF FCST SOUNDINGS PAN OUT WOULD BE VERY SURPRISED IF WE DO NOT END UP WITH SOME SHORT TERM HYDRO PROBLEMS THROUGHOUT THE DAY. AS SUCH...HAVE DECIDED TO HOIST A FLASH FLOOD WATCH ACROSS THE BOARD THROUGH THE LATE EVENING. WIND FIELDS ARE LOOKING A LITTLE BETTER TODAY AND SUGGEST THE ENVIRONMENT WILL BE MORE CONDUCIVE FOR SUSTAINING UPDRAFTS...AND CANNOT COMPLETELY RULE OUT THE THREAT FOR SOME ISOLATED SEVERE HAIL AS WELL...THOUGH FREEZING LEVELS UP AROUND 15-16 KFT SHOULD MITIGATE THIS THREAT SOMEWHAT AND DAMAGING WINDS WITH THE STRONGEST CORES SEEMS TO BE A BETTER BET. MODEL PROGS CARRY THIS WAVE EAST OVERNIGHT AS THE FRONTAL BOUNDARY CONTINUES TO PUSH SOUTH INTO TENNESSEE AND CONSEQUENTLY HAVE HELD ONTO POPS LONGEST OVER OUR SERN COUNTIES WHERE THE THREAT FOR FLASH FLOODING WILL LINGER INTO THE LATE EVENING/EARLY OVERNIGHT HOURS. HAVE DISREGARDED WHAT APPEARS TO BE SOME CONVECTIVE FEEDBACK IN THE MODELS THAT KEEPS PRECIP OVER THE HIGHER TERRAIN ALONG THE VA/WV BORDERS THROUGH THE DAY ON SATURDAY AS AN UPPER LEVEL RIDGE BEGINS BUILDING INTO THE OHIO VALLEY WITH SFC HIGH PRESSURE SPILLING DOWN FROM THE NORTH. THIS SHOULD BRING MOSTLY SUNNY SKIES ALONG WITH MODERATING TEMPS TO THE AREA TO KICK OFF THE WEEKEND. INHERITED TEMPS THROUGH THE PERIOD LOOKED REASONABLE WITH HIGHS TODAY GENERALLY TOPPING OUT RIGHT AROUND 80. HAVE KEPT MID 60S ACROSS THE AREA FOR LOWS TONIGHT...THOUGH ANY SUBSTANTIAL CLEARING WILL PROBABLY REQUIRE SOME MODIFICATIONS TO THE LOWER ELEVATIONS WHERE FOG WILL LIKELY DEVELOP AND COULD POTENTIALLY BECOME AN ISSUE BY SUNRISE. .LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/ THE LATEST VERSIONS OF THE GFS AND ECMWF WERE IN EXCEPTIONALLY GOOD AGREEMENT WITH THE OVERALL SYNOPTIC PATTERN FROM SATURDAY NIGHT ONWARD. THE MODELS ARE SHOWING THE REMNANTS OF A FRONT FALLING APART ACROSS THE AREA ON SATURDAY AND THEN HIGH PRESSURE BUILDING INTO THE AREA. A NEW FRONT IS EXPECTED TO MOVE IN FROM THE WEST AND THEN EVENTUALLY SINK TO THE SOUTH ON MONDAY AND TUESDAY AND THEN REMAIN QUASI STATIONARY NEAR THE OHIO RIVER. BY TUESDAY...EXPECT THE FRONT TO MAKE A PUSH TO THE SOUTH AND BRING SOME SCATTERED STORMS TO THE AREA ON TUESDAY AND TUESDAY NIGHT. THE FRONT WILL REMAIN IN THE VICINITY OVER THE REMAINDER OF THE PERIOD AND CONTINUE TO BRING A THREAT FOR ISOLATED THUNDERSTORMS...ESPECIALLY IN THE AFTERNOON AND EARLY EVENING HOURS. ONE OF THE DIFFICULT PARTS OF THE FORECAST IS TO DECIDE WHERE THE FRONT WILL SET UP AS THIS COULD HAVE SOME STRONG TEMPERATURE IMPLICATIONS. THE FRONT LATE IN THE WEEK SHOULD BE ORIENTED FROM THE NW TO SE AND THE 00 GMT GFS WAS PUSHING THE FRONT FURTHER TO THE SOUTH AND WEST. HAVE DECIDED TO STAY WITH A MORE NORTHERLY POSITION AND FAVOR THE 12 GMT ECMWF. I MAY STILL TWEAK THE TEMPERATURES A BIT MORE BEFORE THE ZONES ARE ISSUED ONCE THE NEW ECMWF MODEL OUTPUT IS AVAILABLE. IN GENERAL...WENT A BIT WARMER THAN THE MOS DURING THE ENTIRE PERIOD AS THE MOS HAS BEEN TOO COOL LATELY. IF THE FRONT MOVES FURTHER TO THE SOUTH ON WED AND THURSDAY...THE THE BLUEGRASS AND THE AREA NEAR THE WV BORDER MAY BE A BIT COOLER THAN WHAT IS CURRENTLY IN THE FORECAST. && .AVIATION.../06Z TO 06Z/ IFR FOG HAS BEGUN TO SETTLE IN AROUND THE AREA AND WAS AFFECTING LOZ AND EKQ AT ISSUANCE...OTHERWISE THE TERMINALS REMAIN M/VFR FOR THE MOMENT. A MUCH ANTICIPATED AREA OF CONVECTION OVER SRN IN/WRN KY IS MOVING EAST AND IS ON PACE TO REACH THE AREA AROUND 10Z...BRINGING MVFR CIGS AND VSBYS TO ALL TERMINALS BY 12Z OR SOONER. L/IFR CONDITIONS ARE EXPECTED AS THE HEAVIER TSTMS ROLL THROUGH THIS MORNING AND HAVE TRIED TO TIME THE WINDOW FOR THE WORST CONDITIONS EXPECTED...WHICH LOOKS TO BE FROM AROUND MID MORNING THROUGH THE EARLY AFTERNOON. THEREAFTER...AM EXPECTING LINGERING BORDERLINE MVFR/IFR IN -TSRA AND SHRA TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING BEFORE THIS SYSTEM PUSHES OFF TO THE EAST OVERNIGHT. COULD SEE MORE FOG DEVELOPING LATE TONIGHT IF WE CAN GET ENOUGH CLEARING...BUT THIS IS IN DOUBT AT THIS TIME SO WILL ONLY GO WITH MVFR FOG LATE IN THE PERIOD FOR NOW AND LET THE LATTER TAFS TAKE A BETTER LOOK. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MB LONG TERM...JJ AVIATION...MB
Hazardous weather outlook, Jul 8, 4:16 AM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 416 AM EDT FRI JUL 8 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091130- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 416 AM EDT FRI JUL 8 2011 ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO BRING WIDESPREAD HEAVY RAINS TO THE AREA TODAY WHICH COULD RESULT IN FLASH FLOODING. DAMAGING WIND GUSTS WILL ACCOMPANY THE STRONGER STORMS ALONG WITH THE POTENTIAL FOR LARGE HAIL. STORMS WILL EXIT THE AREA THIS EVENING FROM WEST TO EAST...AND CARRY THE THREAT FOR SEVERE WEATHER WITH THEM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY NIGHT THROUGH THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF EXCESSIVE RAINFALL...DAMAGING WINDS...OR LARGE HAIL TODAY AND TONIGHT TO THE NATIONAL WEATHER SERVICE IN JACKSON. MB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 12:36 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Montgomery, Rowan | 3 hr |
| Jul 8, 1:43 PM EDT | Areal Flood Advisory | JKL | Elliott | 3 hr |
| Jul 8, 3:24 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Martin, Pike | 4 hr |
Nearby
Flash Flood Watches in Kentucky, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.